Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 33, NWS Midland/Odessa, TX

May 25, 2020Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at May 25, 2020, 2:46 PM CDT for Culberson County, Texas. It took effect at May 25, 2020, 9:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2020, 2:46 PM CDT (19:46 UTC)
In effect from
May 25, 2020, 9:00 PM CDT
Expired
May 26, 2020, 2:00 AM CDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3729 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WWUS74 KMAF 251946
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
246 PM CDT Mon May 25 2020

TXZ271-260700-
/O.CAN.KMAF.HW.W.0032.000000T0000Z-200526T0800Z/
/O.NEW.KMAF.HW.W.0033.200526T0200Z-200526T0700Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
146 PM MDT Mon May 25 2020

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 1 AM MDT
TUESDAY FOR GUADALUPE PASS...

* WHAT...Northeast winds 40 to 50 mph expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From 8 PM this evening to 1 AM MDT Tuesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 25, 2:45 PM CDT, 1 minute earlier.

Area forecast discussion, May 25, 2:45 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Mon May 25 2020

.DISCUSSION...

WV imagery shows an upper-lvl trough over eastern New Mexico, moving
into Texas this afternoon.  At the sfc, a cold front was moving into
West Texas and Southeast New Mexico.  This, combined w/cloud cover
east of the Pecos, is resulting in temps more like late April than
late May.  Also as a result, mesoanalysis shows the cap slow to
erode...and instability slow to increase, which may hinder some of
the convective development expected this afternoon.  The HRRR seems
to be coming around to this, developing the Pecos supercell first 20-
21Z, and convection later N-NW.  Instability in the lwr Trans Pecos
is forecast to increase to mucapes over 3000 J/kg by late afternoon,
w/dcapes in excess of 1000 J/kg, mid-lvl lapse rates over 7 C/km,
and deep-lyr shear in excess of 60 kts rounding the base of the
trough, for another round of severe storms.  As the front moves
south, an isolated tornado cannot be ruled out. A few hours of high
gap winds through Guadalupe Pass are likely, as well.

The upper trough is forecast to strengthen farther south into Texas
over the next few days, and close off over the Arklatex by midweek,
before opening up over the se CONUS by the weekend.  This will leave
West Texas and Southeast New Mexico under meridional flow aloft much
of the workweek, with a weak ridge building in over the weekend.
Temps will attempt to rebound Wed, but models bring in yet another
cold front Thu/Thu night, keeping highs in the 80s most locations
thru the weekend.  The ECMWF and Canadian aren't as bullish on this
as the GFS/NAM/NBM, so temps may trend upward over the next few
days, but for now, we'll keep things below normal.  Rain chances
look slim-to-none in the extended, save for some isolated activity
over the south over the weekend in easterly upslope flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  79  57  91 /  60  10   0   0
Carlsbad                       54  84  57  95 /  10   0   0   0
Dryden                         62  86  61  95 /  50  10   0  10
Fort Stockton                  57  82  60  93 /  30  10   0   0
Guadalupe Pass                 49  76  57  88 /  10   0   0   0
Hobbs                          51  80  54  91 /  20  10   0   0
Marfa                          48  81  50  91 /  20  10   0   0
Midland Intl Airport           57  81  58  92 /  40  10   0   0
Odessa                         56  81  58  92 /  30  10   0   0
Wink                           55  85  58  96 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 8 PM this evening to 1 AM MDT Tuesday for
     Guadalupe and Delaware Mountains.

&&

87/44
Hazardous weather outlook, May 25, 1:24 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
124 PM CDT Mon May 25 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-261830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
124 PM CDT Mon May 25 2020 /1224 PM MDT Mon May 25 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe weather potential for much of the Permian Basin and Lower
Trans Pecos this afternoon and early evening. Large hail, damaging
winds, and a tornado or two will be possible in any severe storms.

High Wind Warning in effect tonight for the Guadalupe and Delaware
mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:00 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry60 min
May 24, 7:45 PM CDTSpecial Weather StatementMAFScurry45 min
May 24, 8:11 PM CDTAreal Flood AdvisoryMAFScurry3 hr
May 25, 3:15 AM CDTHigh Wind WarningMAFCulberson12 hr
May 25, 6:28 PM CDTSpecial Weather StatementMAFMartin32 min
May 25, 6:58 PM CDTSpecial Weather StatementMAFMartin32 min

Nearby

High Wind Warnings in Texas, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.